Wyoming, 2011

High Wind in Wyoming, February 9 to 11, 2011

February 9 to 11, 2011 · NWS CYS · 3 events in 2 counties and zones

A strong surface pressure gradient produced strong winds in the wind prone areas of southeast Wyoming.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong surface pressure gradient produced strong winds in the wind prone areas of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 9, 10:30 AM MST, 35 minutes earlier.

Area forecast discussion, Feb 9, 10:30 AM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MST WED FEB 9 2011

.UPDATE...
UPDATE FOR 18Z TAF ISSUANCE.  ALSO TO CANCEL WIND CHILL WARNING BUT
ADD HIGH WIND WARNING DUE TO EXPECTED STRONG WINDS AROUND ARLINGTON
SND SOUTHERN PLATTE COUNTY.

.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...WIDESPREAD FRIGID
TEMPS ARE OCCURRING OVERNIGHT...WITH WIND CHILLS IN THE MINUS
20S TO MINUS 30S FOR MOST OF THE AREA WITH A FEW SPOTS A LITTLE
LESS BRUTAL IN THE MINUS TEENS. WINDS RANGE MOSTLY FROM THE
SOUTHWEST TO NORTHWEST NOW AND ROUGHLY 5 TO 10 MPH...WITH SLIGHTLY
HIGHER WINDS AT KBRX. THIS SHOULD HELP KEEP TEMPS FROM TANKING
MUCH FURTHER DUE TO THE DOWNSLOPE COMPONENT. WINDS WILL REMAIN
STEADY...OR SLIGHTLY INCREASE THROUGH THE MORNING AS THE 1040 MB
SURFACE HIGH SLIDES OVERHEAD THAN SOUTHWEST OF THE REGION AND
TIGHTENS THE LLVL PRESSURE GRADIENT A BIT. THIS WILL KEEP WIND
CHILLS DANGEROUSLY COLD THROUGH THE MORNING...SO WILL MAINTAIN THE
HIGHLIGHT AS IS. THE MAIN UPPER TROUGH AFFECTING THE REGION WITH
SNOW AND COLD WILL SLOWLY BEGIN TO SHIFT EAST TODAY...AS AN UPPER
LEVEL RIDGE BUILDS IN ITS WAKE. STEADILY RISING HEIGHTS AND
DOWNSLOPE WINDS WILL ALLOW TEMPERATURES TO RECOVER QUITE A BIT
TODAY BACK INTO THE 20S EAST OF THE LARAMIE RANGE...WITH TEENS
REMAINING IN THE HIGH VALLEYS OF CARBON AND ALBANY COUNTIES AS THE
INVERSION WILL BE TOUGH TO BREAK. LOOKS LIKE THE NW FLOW PATTERN
TYPICAL OF WARM BUT WINDY CONDITIONS WILL RETURN TONIGHT AND
CONTINUE THROUGH FRIDAY NIGHT. WINDS WILL BECOME QUITE STRONG
TOMORROW IN THE WIND CORRIDOR AS HIGH PRESSURE STRENGTHENS AT THE
SFC AND ALOFT. WINDS ALOFT ARE NOT ALL THAT STRONG...WITH 35 TO 40
KTS PROGGED AT 700 MB BY 18Z THURS. A CROSS SECTION OF LAPSE RATES
AND OMEGA ACROSS THE WIND CORRIDOR SHOWS LLVL SUBSIDENCE BELOW A
STABLE LAYER JUST ABOVE THE MOUNTAIN TOPS SETTING UP FOR THURSDAY
THROUGH FRIDAY MORNING. AGAIN...UPPER WINDS LOOK MARGINAL FOR HIGH
WIND GUST CRITERIA BUT WOULD NOT BE SURPRISED IF SUSTAINED WINDS
PERIODICALLY REACH 40 MPH...WITH A GUST OR TWO UP TO 60 MPH A REAL
POSSIBILITY. SO WILL KEEP A CLOSE WATCH ON THIS MARGINAL
EVENT...WITH A KEEN EYE TO BE PLACED ON HOW STRONG THE SFC HIGH
SETS UP OVER NW COLORADO AND THUS THE RESULTANT LLVL PRESSURE
GRADIENT. A FEW MOUNTAIN SNOW SHOWERS ARE POSSIBLE IN THIS FLOW
PATTERN...WITH SOME PATCHY FOG AND LOW CLOUDS LIKELY IN THE FAR
WESTERN VALLEYS OF CARBON COUNTY DURING THE OVERNIGHT AND EARLY
MORNING HOURS AS WELL. OTHERWISE...WILL REMAIN DRY.

.LONG TERM...FRIDAY THROUGH TUESDAY...
THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT THAT THE WARMING
TREND WILL CONTINUE LATE IN THE WEEK AND THROUGH THE
WEEKEND...WITH NO SIGNIFICANT PRECIPITATION PRODUCING SYSTEMS
EXPECTED ACROSS THE AREA. TEMPERATURES WILL BE SLIGHTLY ABOVE
NORMAL ACROSS MUCH OF THE AREA FRIDAY...AND THEN WILL WARM TO
AROUND 10 TO 15 DEGREES ABOVE NORMAL BY SUNDAY. A WEAK DRY COLD
FRONT WILL MOVE ACROSS THE AREA SUNDAY NIGHT OR EARLY MONDAY...BUT
MONDAY HIGH TEMPERATURES WILL STILL BE AROUND 10 DEGREES ABOVE
NORMAL. HAVE ADJUSTED CONSENSUS WIND SPEEDS UP SLIGHTLY AT THE
ARLINGTON AND BORDEAUX AREAS AGAIN...ESPECIALLY FOR THE SATURDAY-
SUNDAY AND TUESDAY PERIODS.

&&

.AVIATION...18Z TAF ISSUANCE...
VFR CONDITIONS WILL PREVAIL ACROSS MUCH OF THE AREA THROUGH THURSDAY
BUT SOME INCREASE IN MOISTURE COULD PRODUCE SOME MAINLY MVFR CIGS
VCTY KRWL LATER TONIGHT INTO THURSDAY. -RE-

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS EXPECTED IN THE NEAR TERM
DUE TO RECENT COLD TEMPERATURES AND SNOWFALL. WESTERLY WINDS WILL BE
ON THE INCREASE TONIGHT THROUGH THE END OF THE WEEK...BUT EXPECT
SUFFICIENT LOW LEVEL MOISTURE FROM RECENT STORM SYSTEMS TO KEEP
FIRE WEATHER THREAT LOW.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 9 AM THURSDAY FOR FOR WYZ106-WYZ110.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...RJM
LONG TERM/AVIATION...CARPENTER
Hazardous weather outlook, Feb 9, 10:24 AM MST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1024 AM MST WED FEB 9 2011

WYZ101>119-101730-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1024 AM MST WED FEB 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

TONIGHT TEMPERATURES WILL NOT BE AS COLD AS THIS MORNING...BUT
WIND CHILLS ARE EXPECTED TO DROP TO AROUND 10 BELOW TO 20 BELOW
ZERO AGAIN TONIGHT.

LOCALLY STRONG WINDS ARE EXPECTED TO DEVELOP IN THE WIND PRONE
AREAS OF WYOMING TODAY...WITH GUSTS UP TO 60 MPH POSSIBLE. A HIGH
WIND WARNING IS NOW IN EFFECT FOR SOUTHEAST PLATTE COUNTY ALONG
WITH EASTERN CARBON COUNTY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG AND GUSTY WINDS WILL BE POSSIBLE OVER THE WEEKEND AND
TUESDAY...ALONG WITH ABOVE NORMAL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-101730-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1024 AM MST WED FEB 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

TONIGHT TEMPERATURES WILL NOT BE AS COLD AS THIS MORNING...BUT
WIND CHILLS ARE EXPECTED TO DROP TO AROUND 10 BELOW TO 20 BELOW
ZERO AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

TT

In the hours before

Local storm report, Feb 9, 6:17 AM MST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
617 AM MST WED FEB 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     EXTR WIND CHILL  ALLIANCE                42.10N 102.87W
02/09/2011  M-32 F           BOX BUTTE          NE   ASOS

            WIND CHILLS HAVE BEEN LESS THAN -30F PERIODICALLY THROUGH
            THE NIGHT.

&&

MAZUR
Local storm report, Feb 9, 6:18 AM MST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
618 AM MST WED FEB 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     EXTR WIND CHILL  SARATOGA                41.45N 106.81W
02/09/2011  M-33 F           CARBON             WY   AWOS

&&

MAZUR
Local storm report, Feb 9, 6:26 AM MST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
626 AM MST WED FEB 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     EXTR WIND CHILL  13 W HARRISBURG         41.55N 103.99W
02/09/2011  M-33 F           BANNER             NE   MESONET

            MEASURED BY THE BRAVO 01 RAWS.

&&

MAZUR
Local storm report, Feb 9, 6:46 AM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
646 AM MST WED FEB 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     EXTR WIND CHILL  LARAMIE                 41.31N 105.58W
02/09/2011  M-41 F           ALBANY             WY   ASOS

&&

BCHAPMAN
Local storm report, Feb 9, 6:55 AM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
655 AM MST WED FEB 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     EXTR WIND CHILL  DOUGLAS                 42.76N 105.39W
02/09/2011  M-35 F           CONVERSE           WY   ASOS

&&

BCHAPMAN
Local storm report, Feb 9, 6:58 AM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
658 AM MST WED FEB 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     EXTR WIND CHILL  SCOTTSBLUFF             41.87N 103.66W
02/09/2011  M-31.00 F        SCOTTS BLUFF       NE   ASOS

&&

BCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
February 9, 11:05 AM MST to 4:40 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux measured sustained winds in excess of 40 mph throughout the event.

High Wind, North Snowy Range Foothills

When
February 9, 5:16 PM MST to February 11, 5:36 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington measured sustained winds in excess of 40 mph throughout the event with a peak gust of 67 mph 10/0721 AM.

High Wind, Central Laramie Range and Southwest Platte County

When
February 11, 2:10 AM MST to 5:15 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux measured sustained winds in excess of 40 mph for a few hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276836, 276837, 276838.